Ask an expert
Question

29 Jan 2008

Dizzy Spells and episodes
Hi Dr. Bets

I feel like I am either dying or going quite mad. I wrote to you about an episode I had that had me rushed to hospital last weej - corticol collapse (its not that) then I asked you about the transient cerebal thing (its not that), they did bloodwork (nothing untoward showed up). It happened on Sunday and again this morning. I get dizzy, dilated pupils, my BP goes from 128 to 151 over 90/92, I get cold and warm patches on my arms and in my fingers and a feeling of doom so to speak. Its awful. Today they took blood for thyroid test (but it was tested a few months ago and perfect). All physically ok. The doc said he is stumped and thinks its could be onset panic attacks. He gave me 10 Urbanol 10mg to try. If it doesn't help then MRI and CAT scan. I'm getting waves of this and am now so anxious that its building up on top of the episode. Its happened three times on rising to go to the toilet in the early hours, now I fear going to sleep. Do you think it could be a drug interaction. Over the years I have had meds prescribed for things I developed and daily I take:
1 puff Seratide 50/500 - at am and pm - Asthma
2 puffs into each nostril of Budeflam Aquenase - Allergic Rhinitis
1 x Altosec 20mg - reflux
2 x Talomil = 40mg (we had a big family drama lasting 11 years but I have been on them about 1 year). Court Case started a year ago and its stressful.
1 x Anti-oxidant daily.

All vitals seem to be normal except when BP spikes.

I almost hope it is the onset panic attack but I am am terrified now.

They say there are various symptoms. What are the definites in terms of a panic attack and what can I do to help myself?

How long does Urbanol take to work.

Thanks you
Emerald
Answer 4,537 views
Expert
CyberDoc
cyberdoc

01 Jan 0001

Dear Emerald
Urbanol will start working within 24 hours. I don’t think your symptoms are related to any of the medication you are taking. A panic attack is a discrete period of intense fear or discomfort, in which four (or more) of the following symptoms developed abruptly and reached a peak within 10 minutes:
• Palpitations, pounding heart, or accelerated heart rate
• Sweating
• Trembling or shaking
• Sensations of shortness of breath or smothering
• Feeling of choking
• Chest pain or discomfort
• Nausea or abdominal distress
• Feeling dizzy, unsteady, lightheaded, or faint
• Derealization (feelings of unreality) or depersonalization (being detached from oneself)
• Fear of losing control or going crazy
• Fear of dying
• Paresthesias (numbness or tingling sensations)
• Chills or hot flushes
A very fast pulse can cause a drop in blood pressure.
Dilated pupils can be caused by high levels of adrenaline.
If you feel like this, take a brown paper bag and put it over your nose and mouth. Breathe deeply and slowly for 15 counts and see if this aborts the symptoms. If it does, it is highly likely to be due to panic attacks.
Dr Bets
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
33% - 9326 votes
No
67% - 18780 votes
Vote